Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
Circulation. 2002 Mar 26;105(12):1446-52.

Withdrawal of statins increases event rates in patients with acute coronary syndromes.

Author information

  • 1University Hospital Frankfurt, Germany.

Abstract

BACKGROUND:

HMG-CoA Reductase Inhibitors (statins) reduce cardiac event rates in patients with stable coronary heart disease. Withdrawal of chronic statin treatment during acute coronary syndromes may impair vascular function independent of lipid-lowering effects and thus increase cardiac event rate.

METHODS AND RESULTS:

We investigated the effects of statins on the cardiac event rate in 1616 patients of the Platelet Receptor Inhibition in Ischemic Syndrome Management (PRISM) study who had coronary artery disease and chest pain in the previous 24 hours. We recorded death and nonfatal myocardial infarction during the 30-day follow-up. Baseline clinical characteristics did not differ among 1249 patients without statin therapy, 379 patients with continued statin therapy, and 86 patients with discontinued statin therapy after hospitalization. Statin therapy was associated with a reduced event rate at 30-day follow-up compared with patients without statins (adjusted hazard ratio, 0.49 [95% CI, 0.21 to 0.86]; P=0.004). If the statin therapy was withdrawn after admission, cardiac risk increased compared with patients who continued to receive statins (2.93 [95% CI, 1.64 to 6.27]; P=0.005) and tended to be higher compared with patients who never received statins (1.69 [95% CI, 0.92 to 3.56]; P=0.15). This was related to an increased event rate during the first week after onset of symptoms and was independent of cholesterol levels. In a multivariate model, troponin T elevation (P=0.005), ST changes (P=0.02), and continuation of statin therapy (P=0.008) were the only independent predictors of patient outcome.

CONCLUSIONS:

Statin pretreatment in patients with acute coronary syndromes is associated with improved clinical outcome. However, discontinuation of statins after onset of symptoms completely abrogates this beneficial effect.

Comment in

PMID:
11914253
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk